I’m in hell


These drugs, man…sure, they are reducing inflammation and pain. But they’ve got little clocks built in to them, and the alarm goes off every night at 2am, man, and my brain starts racing. The gears are stripped, though, and everything is spinning and smoking and screeching and I think there’s a wobble, man, like some night my transmission is going to blow and my dorsal and median raphe are going to catch fire and my locus coeruleus is going to go sproing out my ears and my ventral tegmentum is going to snap its supports and end up dangling in my oil pan, or maybe dragging in the road throwing sparks as I careen wildly along some dark highway to an end I’ll be too stoned to appreciate.

This is not good, man, if the last few days are any guide, I’m now going to lie in a half-conscious state for a few hours with my ears ringing, flirting in and out of brief bouts of exhausted sleep until at 5am my normal, healthy, well-trained brain circuitry starts screaming at my cortex that it’s DAYTIME, THE SUN IS RISING, THE BIRDS ARE MAKING NOISE, THE CAT WANTS TO BE FED, I DON’T CARE HOW TIRED YOU ARE, IT’S TIME TO GET UP.

Two more days of these little white pills. Then I’m telling my dealer never again, just pith me now and get it all over with, man. I don’t think prednisone and I get along well at all.

Comments

  1. hemidactylus says

    I was reading your OP in the voice of Dennis Hopper.

    I think my first night on prednisone was rough like that, waking up with heavy head rushes and heart beating faster that usual, but it got less rough for me. Maybe I learned to time my doses per sleeptime.

    Are over the counter sleep aides contraindicated with prednisone? Is there a safe means to counteract the insomnia?

    Prednisone was a different sort of energy rush than the ephedrine kick of a Claritin D rollercoaster ride.

  2. birgerjohansson says

    Ask your goddam overpaid MD if timing of drug ingestion or a slight reduction of dosage can make a difference… otherwise it is a choice between Scylla and Charybdis.
    Being middle-aged and getting these things sure sucks.

  3. grovergardner says

    Ditto nomdeplume. They gave my elderly dad prednisone after surgery and he became so agitated, pulling at his IVs and trying to get out of bed, that we asked them to use an alternative. I forget what that turned out to be, but it was a terrible experience.

  4. says

    I went to bed and tried to sleep, and spent the remainder of the waning hours of the night staring sightlessly into the infinite, heart pushing blood sluggishly through my veins, until I awakened once again, now nosferatu.

    At least I got the reassurance from dear sammy1998 that I am happy to no longer be part of humanity.

  5. bmatchick says

    One of the possible side effects of long term use is literally psychosis. I took it once for a back injury and my doctor said he keeps people on it for as few days as possible. :) Feel better.

  6. says

    OK, I just canceled my class for today — I can’t focus, can’t keep a continuous line of thinking at all. I’m also not taking any more of these pills, even though normally I’d follow a doctor’s prescription to the letter. This is not working.

    It’s fear of having to go in for surgery and being unable to walk unaided for several months that’s kept me on course with them. I have spiders to pursue and tend!

  7. leovigild says

    until at 5am my normal, healthy, well-trained brain circuitry starts screaming at my cortex that it’s DAYTIME, THE SUN IS RISING, THE BIRDS ARE MAKING NOISE, THE CAT WANTS TO BE FED, I DON’T CARE HOW TIRED YOU ARE, IT’S TIME TO GET UP.

    Sunrise in Morris, MN was 7:15 am today.

  8. davidc1 says

    But just think of all the pretty colours you must be seeing .
    Seriously ,hope you feel better soon .I understand Prednisone is used to treat Rheumatoid Arthritis ,like what I have .
    I have started taking Methotrexate for my RA ,on the faceache site I am on for fellow sufferers they say it can cause brain fog
    ,as they describe it .

  9. captainjack says

    Thanks (not) for the reminder. I’m going to have intraveneous steroids for surgery next week and follow up pills for a few days. Steroids can cause glaucoma by damaging the trabeculer structure in the eye. It’s mean stuff. Can they do local injections for you instead? Those usually don’t mess people up like systemics.

  10. says

    I used to be on sooo much prednisone. The physical side effects probably shortened my life expectancy by a decade or two. Fortunately for me the mental side effects weren’t really noticeable – at least not from my side. Others may say differently? But the prednisone was a life saver, quite literally, when I had asthma exacerbations.

    Now I get a shot every eight weeks, a monoclonal antibody that shuts down part of my immune system to keep the asthma at bay. Expensive as hell. On the one hand, no exacerbations, and no prednisone. On the other: pandemic.

    Sigh.

    I was fascinated when my father was diagnosed with non-Hotchkin’s lymphoma and they dosed him with prednisone preparatory to chemo. That’s right: prednisone is almost like chemo.

  11. nomdeplume says

    @18 Yes, prednisone is part of the chemotherapy for non-Hodgkins (which I also had) – it helps the other chemicals work better, but it is the nastiest of them, and you have to take it for days after each chemo session. On the other hand, it did save my life, so there is that…

  12. says

    Prednisone is absolute hell. My husband had to deal with it. Multiple times.

    Me? I got stuck with naproxen. Which doesn’t mess with your sleep. Nope. It just causes good ol’fashioned constipation. FML.

  13. davidc1 says

    @21 The consultant put me on Naproxen just after I was told I had RA ,it didn’t do much for the pain from the Ra ,but it did wonders for the pain in my right knee ,which was caused by normal wear and tear .Thank you evilution.
    It used to hurt like a bugger when I had to kneel down to empty my bastard cats litter trays .

Leave a Reply